Could Zyrtec be the cause of temper tantrums??

Posted on: Wed, 08/15/2007 - 10:36am
KaraLH's picture
Offline
Joined: 10/11/2006 - 09:00

Help. DD just started Zyrtec last week for her chronic allergic rhinitis. (ok, seasonal allergies that have not gotten under control)Anyway, since then her behavior has been getting bad. Tantrums out of nowhere. Sometimes she doesn't even seem to be aware of what is going on. This is not new to her, we have had terrible problems in the past, however as of the last few months she seemed to be doing better. Until that is, she started on Zyrtec.

Has anyone elses child has problems with Zyrtec? I have two other kids 5yo and 2yo that take it daily and have never had problems with it. just wondering.

Thanks for your help

------------------
Kara mom to 4, wife to 1
Elise 5- (eczema, NKA)
Mary 3- (egg, peanut, beef, pork, chicken, turkey, organge, avoiding: tree nuts, shellfish, most dairy, eczema)
Franklin 2- (eczema, NKA)
Cecelia 7mos-(NKA)

Posted on: Wed, 08/15/2007 - 10:41am
srujed's picture
Offline
Joined: 09/05/2003 - 09:00

I know when my 2 boys take it they can be much more irritable. I think its because it makes them tired and cranky. I have switched to giving it to them before bed and it has seemed to help but they do not take it on a daily basis, only once in a while. Do you have a copy of the product info from the pharmacy or anything? Does it say anything in the side effects section about mood problems? You might want to call your dr and see what his/her opinion is just to be safe to. Good luck!

Posted on: Wed, 08/15/2007 - 10:54am
abigailsmoma's picture
Offline
Joined: 11/30/2005 - 09:00

When my daughter was on it she was the devil!!! It made her mean! Most of the drugs like zyrtec did though. I had to just stop all of her meds. She is so much nicer now! Life is better for her. She may be sneezing a little more but she feels so much better.

Posted on: Wed, 08/15/2007 - 10:58am
cgroth's picture
Offline
Joined: 01/25/2006 - 09:00

Yes! Zyrtec can for sure cause irritability. I'm sure the package insert lists it as a side effect. Our allergist told us we could increase DD's dose a few weeks ago. Her nose was runny and she was sneezing so we tried it. She turned into a demon child!! She is usually very sweet and easy going. The two days she had the increased dose she was terrible! We took it back down to her normal dose and my sweet baby came back.
What dose is she on? It might be too high. DD is 2 (27 lbs) and takes 1/2 tsp.

Posted on: Wed, 08/15/2007 - 11:00am
saknjmom's picture
Offline
Joined: 04/02/2003 - 09:00

Made my otherwise easy going and agreeable boy the most obnoxious, aggressive disaster ever. Histinex had the same impact.
We changed to Allegra when he was 4.

Posted on: Wed, 08/15/2007 - 11:13am
KaraLH's picture
Offline
Joined: 10/11/2006 - 09:00

My dd is 3 and she has been taking samples that would equal a 1/2 tsp. My 2yo son actually is a little heavier than her and takes same amount. (only by one pound)
Anyway, I will be going to the doctor tomorrow with baby for a well child and I need to discuss 3yo recent ImmunoCAP results too. The sad thing is that it has helped her stuffy nose and nighttime waking. She hasn't been doing as much mouth breathing either.
Hopefully we can find something to help her.
bummer.....
thanks-
------------------
Kara mom to 4, wife to 1
Elise 5- (eczema, NKA)
Mary 3- (egg, peanut, beef, pork, chicken, turkey, organge, avoiding: tree nuts, shellfish, most dairy, eczema)
Franklin 2- (eczema, NKA)
Cecelia 7mos-(NKA)

Posted on: Wed, 08/15/2007 - 9:00pm
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Yes Yes, YES!!! My ds took Zyrtec for 9 months and was a complete monster! We finally took him off it because it wasn't really helping his allergies anyway and my sweet boy returned. We now use Allegra without any problems.
------------------
Christine
ds Nathan(age 9) nka
Connor (age 5) ana to peanuts

Posted on: Wed, 08/15/2007 - 10:25pm
caryn's picture
Offline
Joined: 11/20/2002 - 09:00

My 6 year old son tried zyrtec and boy was he a mess - irritable does not begin to describe it more like -- well can't even find a word -- it was awful -- we tried switching when he took it -- tried splitting dose - half in morn and half in eve -- NOTHING -- so we switched to claritan over the counter -- he takes it about 6 weeks in spring and 6 weeks in fall -- the first 3 days he is irritable as he is adjusting but then fine - sweet etc.

Posted on: Wed, 08/15/2007 - 11:07pm
docd3122's picture
Offline
Joined: 01/16/2001 - 09:00

You are not alone in experiencing what Zyrtec can do to a child's personality. Many children get the relief one would expect. I have seen first hand, the hysteria created in my own child, and let parents know that Zyrtec can have this effect. The product crosses the blood-brain barrier and in some children, causes extreme swings in personality/reaction. I noticed significant change in my child within the first two hours. She was hysterical and inconsolable for 13 straight hours. Your best bet is to let the physician know about your child's reaction and ask for a suitable alternative.
Good luck!

Posted on: Wed, 08/15/2007 - 11:36pm
smudgesgarden's picture
Offline
Joined: 02/26/2006 - 09:00

i have defently noticed a change in behavior in both of my children when they take zertec in the morning. ages 6 and lamost 4 both of them get very cranky and pitch the most amazing tempertantrums! but if i give it before bed the behavior defentaly improves.
my 6 year old still gets moody but i think thats the age.
so my advice it switch to giving it at night before bed. and see what happens
good luck
erin

Posted on: Thu, 08/16/2007 - 1:06am
yuck2nuts's picture
Offline
Joined: 02/28/2002 - 09:00

My DD took Zyrtec for about 6 months last year and had an awful time both going on and off of it. I think it had the effect of a sleeping pill at night, so when we took her off of it, she sort of forgot how to fall asleep by herself. She also developed crazy fears and mood swings and we even considered taking her to a psychologist. I remember calling her doc and asking if other kids had ever had withdrawal symptoms and the doc said she'd never heard of it. The sad thing is that it was the best-working antihistamine she was ever on, but I wouldn't give it to her again.

Pages

Forum

Click on one of the categories below to see all forum topics.

More Articles

Halloween can be treacherous for a child with a peanut allergy and a parent who is trying to stay...

What kid doesn't love dressing up in a costume and going door to door on Halloween night, and collecting a bag full of candy? Unfortunately, this...

Are you looking for peanut-free candies as a special treat for a child with...

For those with peanut allergies, baked goods present a serious risk. Many baked goods do not appear to contain peanuts, yet were baked in a...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...